Hail, Davidson
- When
- May 19, 9:08 PM EST
- Where
- Davidson County, 2.63 mi WNW of Glen Anna
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.870, -80.140
Quarter size hail reported near Thomasville, near the intersection of Myers Dr and Conrad Dr.
Initial thunderstorms on the evening of the 19th of May developed along a stationary front and mid-level impulse over the northern North Carolina Piedmont in the mid to late evening hours, producing mostly hail initially. The storms grew upscale and congealed into several thunderstorm clusters that produced both severe hail and damaging wind gusts as the storm complex propagated east-southeast…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Initial thunderstorms on the evening of the 19th of May developed along a stationary front and mid-level impulse over the northern North Carolina Piedmont in the mid to late evening hours, producing mostly hail initially. The storms grew upscale and congealed into several thunderstorm clusters that produced both severe hail and damaging wind gusts as the storm complex propagated east-southeast across the central Piedmont and into the Coastal Plain. The storms weakened after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 19, 8:41 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
941 PM EDT Thu May 19 2022
.SYNOPSIS...
A warm southwest flow will persist through Saturday, as a few upper
level disturbances track eastward through the Mid Atlantic region
and Carolinas. A cold front will approach from the west late Sunday
and cross the area late Sunday night through Monday, bringing cooler
weather for Tuesday.
&&
.NEAR TERM /TONIGHT/...
As of 935 PM Thursday...
A lack of large-scale ascent amidst rising heights and weakly
anticyclonic mid/upper-level flow, and considerable dry air within
an EML plume from the Carolinas wwd across the TN Valley and srn
Plains, kept shower/storm coverage and intensity at a minimum over
cntl NC today. While the lack of synoptic forcing is expected to
continue tonight, moisture beneath the EML and associated capping
inversion has been steadily increasing, evident in the GSO and MHX
RAOBs since this time last evening. This increase in moisture, along
with shallow/low level lift along a convectively-modulated/outflow-
reinforced frontal zone draped from an MCV over srn IL esewd across
nwrn NC and Southside VA, has likely contributed to the recent
development of a cluster of showers and storms from near ROA to INT
in the past hour or so. Although storm intensity within that cluster
has thus far remained weak, the thermodynamic environment across
cntl NC --characterized by strong MLCAPE of ~2500-3000 J/kg and
DCAPE of 1100-1400 J/kg-- remains favorable for a few strong to
severe storms, conditional upon them surviving the aforementioned
background deeper layer subsidence. The combination of those
thermodynamics, with steep lase rates from the surface through 6 km
and including a max lapse rate of 8.6 C/km between 600-500 mb at
GSO, and also modest speed shear of around 30-35 kts through the
same (sfc-6 km) layer, will favor both hail and strong to damaging
wind gusts. These storms and hazards are expected to focus nearest
the aforementioned outflow/frontal zone over the nrn NC Piedmont and
nrn Coastal Plain through approximately 05Z.
It will otherwise be an unseasonably mild night, with around record
high minimum temperatures mostly in the mid/upper 60s.
&&
.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 330 PM Thursday...
Will need to keep an eye out for any lingering MCV or weaker remnant
wave from today's organized storms over the Mid Miss Valley and Ohio
Valley as it could result in some cloudiness or residual sprinkles
esp over N sections early Fri morning. But models favor taking the
main MCV well to our NW, to Ohio by daybreak Fri and across PA and
the Northeast during the day, riding atop the building ridge over
and just off the Southeast coast. This ridge aloft will continue to
build strongly to the NW across NC Fri/Fri night with a trajectory
of fairly deep dry air, all atop a Bermuda surface ridge that will
extend across the Southeast and keep a mostly light SW flow into our
area. Apart from perhaps an isolated shower on the sea breeze (which
likely wouldn't penetrate much inland anyway, based on the mean low
level flow), expect dry weather. Low level thicknesses are expected
to start the day 20-25 m above normal and exceed 1430 m in the
afternoon. Statistical guidance has been fairly consistent with
highs 90-100 across the area, and latest NBM output has the
probability of highs over 100 at 50-70% over a large portion of
Cumberland and Sampson into Harnett and S Johnston counties. Will
have highs from 90 to the lower 90s near the VA border ranging to
around 100 in the SE sections, followed by lows in the mid 60s to
lower 70s under mostly clear skies. -GIH
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 317 PM Thursday...
Saturday/Sunday: Downstream of a broad long-wave trough across the
northern CONUS, an anomalous mid-level ridge will continue to
amplify across the eastern seaboard this weekend. At the surface,
the western ridge of the North Atlantic Subtropical high will
continue to pump warm and moist southwesterly flow across central
NC. As such, low-level thicknesses are expected to climb into the
1430 to 1440 m range Saturday afternoon supportive of near-record
high temperatures in the low to mid 90s (north) to upper 90s (far
southeast). Increasing cloud cover through Sunday afternoon will
temper highs a bit compared to Saturday, however, low-level
thicknesses are still forecast to maximize to ~1420 m, supportive of
highs in the upper 80s to lower 90s (~10 degrees above normal).
Despite surface dewpoints in the upper 60s, heat indices are not
expected to climb high enough to reach advisory criteria.
Regardless, following heat safety precautions is encouraged this
weekend especially if venturing outside.
Void of strong upper-level support, precipitation chances Saturday
will mostly hinge on the development of convection along weak
differential heating boundaries. Given a weakly-forced environment,
maintained just low-end chance POPs and thunderstorms primarily
across the western Piedmont. Additionally, given weak shear profiles
(<20 kts 0-6km shear), expecting convection coverage to be widely
scattered and likely not severe. However, models do suggest that a
weak short-wave perturbation may traverse central NC Saturday
afternoon which could increase coverage a bit more. Precipitation
chances return again Sunday afternoon and evening ahead of an
approaching upper-level trough and associated surface cold front.
Upper-forcing will again be weak Sunday, so coverage and intensity
may be limited once again similar to Saturday.
Monday through Thursday: Coverage and POPs increase to likely Monday
as low-level moisture transport increases along the primary moisture
axis associated with the advancing cold front. Forecast soundings
for Monday do hint at conditions potentially conducive for flooding
concerns (e.g. tall, skinny CAPE profiles; warm cloud depths >
10,000 feet; PWAT >1.75; and slow mean cloud layer speeds Monday
afternoon). Consequently, we will have to monitor the potential for
training cells and flooding as we get closer and within range of CAM
guidance. Model trends have delayed the arrival of the cold front
some on Monday and thus have increased daytime highs compared to the
previous forecast package, peaking in the lower to mid 80s (NW) to
upper 80s (SE).
Confidence decreases Tuesday through Thursday as the models diverge
on how far south a high pressure system over New England will
extend. The deterministic GFS continues to suggest a hurter
southward extension of the high maintaining dry conditions Tuesday
through Thursday. Conversely, the deterministic EURO quickly lifts
Monday's cold front northward as a warm front by Wednesday,
increasing precipitation chances each afternoon through Thursday. It
is worth noting, however, that >50% of the GEFS and EPS members
produce at least some measurable precipitation each day Tuesday
through Thursday. Given the lower confidence, decided to use the
ensemble data as guidance and maintain slight to low-end chance POPs
through the period, peaking each afternoon.
After slightly below normal highs in the mid 70s (N) to low 80s (S)
on Tuesday, temperatures quickly rebound back into the mid 80s
Wednesday and Thursday as the Bermuda high re-establishes control
across the southeast.
&&
.AVIATION /00Z FRIDAY THROUGH WEDNESDAY/...
As of 748 PM Friday...
An area of storms over eastern KY and southwestern VA are expected
to track east into western NC and central NC tonight. Model guidance
has been fairly inconsistent on coverage/intensity/location of these
storms so confidence that any terminal will see thunderstorms is
fairly low. However, the Triad terminals (GSO/INT) may have the best
chance between 02 and 06z tonight. Any storms that do develop are
expected to track eastward through central NC and lose their
convective nature leading to just showers at RDU/RWI. After
showers/storms exit the area, there is a non-zero chance for some
sub-VFR stratus/fog development near the Triad and points north and
west. This is likely due to any rain cooled and moist soils after
storms move through, but expected spatial extent is too small and
confidence is too low at this time to include in the 00z TAFs. VFR
conditions are expected after sunrise with southwesterly winds 5-
10kts with some sporadic gusts of 15-20kts possible.
Looking beyond 00z Saturday, increasing moisture from an inland
retreating front could bring early-morning sub-VFR fog Sat morning.
A few storms are possible late Sat afternoon into evening, mainly
west (INT/GSO), with a better chance of storms late Sun through Mon
evening ahead of a slowly approaching cold front. As the front moves
through and to our SE, we'll have cooler air moving in with a good
chance for sub-VFR clouds and perhaps patchy light rain Mon evening
through Tue. -GIH
&&
.CLIMATE...
Here are the record high temperatures for May 19-22 and the year
they were last set:
May 19 May 20 May 21 May 22
GSO 96 (1911) 95 (1917) 96 (1941) 97 (1941)
RDU 95 (1962) 94 (1938) 96 (1941) 97 (1941)
FAY 96 (1996) 99 (1938) 99 (1941) 100 (1941)
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Hartfield
NEAR TERM...MWS
SHORT TERM...Hartfield
LONG TERM...Luchetti
AVIATION...Swiggett/Hartfield
CLIMATE...RAHHazardous Weather Outlook National Weather Service Raleigh NC 947 PM EDT Thu May 19 2022 NCZ021>023-038-039-210200- Forsyth-Guilford-Alamance-Davidson-Randolph- 947 PM EDT Thu May 19 2022 ...AIR QUALITY ALERT IN EFFECT FROM 9 AM TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Isolated to scattered severe storms capable of producing large hail and damaging wind gusts will be possible through midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. High temperatures on Friday and Saturday are expected to warm well into the 90s, with upper 90s possible across southern portions of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>011-024>028-040-041-043-210200- Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash- Edgecombe-Chatham-Wake-Wilson- 947 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Isolated to scattered severe storms capable of producing large hail and damaging wind gusts will be possible through approximately 1 or 2 AM EDT. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. High temperatures on Friday and Saturday are expected to warm well into the 90s, with upper 90s to near 100 possible across southern portions of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ042-073>078-083>086-088-089-210200- Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 947 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. High temperatures on Friday and Saturday are expected to warm well into the 90s, with upper 90s to near 100 possible across southern portions of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
908 PM EDT Thu May 19 2022
NCZ008>010-200200-
Vance NC-Warren NC-Granville NC-
908 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of northern Vance,
northwestern Warren and northeastern Granville Counties through 1000
PM EDT...
At 906 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Clarksville, or 14 miles northwest of Henderson,
moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norlina, Middleburg, Tungsten, Satterwhite Point Marina, Drewry,
Steele Creek Marina & Campground, Bullocksville, Kerr Lake, Wise and
John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Those camping outdoors are especially vulnerable to the dangers of
lightning. Find safe shelter in a nearby building or vehicle.
If on or near Kerr Lake, get out of the water and move indoors or
inside a vehicle. If you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3649 7811 3635 7824 3650 7870 3654 7868
3654 7809
TIME...MOT...LOC 0106Z 273DEG 20KT 3651 7851
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
10Special Weather Statement
National Weather Service Raleigh NC
930 PM EDT Thu May 19 2022
NCZ022-200230-
Guilford NC-
930 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of northern Guilford
County through 1030 PM EDT...
At 930 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethany, or 8 miles southeast of Madison, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensboro, McLeansville, Summerfield, Gibsonville, Stokesdale, Haw
River State Park, Lake Townsend Marina, Lake Townsend, Lake Jeanette
Marina and Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3624 7953 3606 7954 3617 8000 3626 7997
TIME...MOT...LOC 0130Z 287DEG 14KT 3629 7987
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
10Special Weather Statement
National Weather Service Raleigh NC
1000 PM EDT Thu May 19 2022
NCZ010-011-200300-
Warren NC-Halifax NC-
1000 PM EDT Thu May 19 2022
...A cluster of strong thunderstorms will impact portions of Warren
and northwestern Halifax Counties through 1100 PM EDT...
At 1000 PM EDT, Doppler radar was tracking a strong thunderstorm over
Warrenton, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roanoke Rapids, Warrenton, Norlina, Littleton, Weldon, Macon,
Glenview, Medoc Mountain State Park, Afton and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
3648 7768 3648 7765 3645 7763 3643 7760
3615 7774 3614 7778 3615 7787 3617 7792
3619 7792 3619 7794 3618 7795 3633 7829
3636 7829 3655 7816 3654 7790
TIME...MOT...LOC 0200Z 297DEG 22KT 3639 7817
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ASThe Roanoke radar (KFCX), 129 km away, was scanning. The volume nearest the first event began at 02:08 UTC.
32 thunderstorm wind, 9 hail. Local standard time, as filed.
Quarter size hail reported near Thomasville, near the intersection of Myers Dr and Conrad Dr.
A tree was reported down near the intersection of Indian Valley Dr and Hiawatha Pl.
Quarter size hail was reported by law enforcement, denting a vehicle in Thomasville. The hail was reported near the intersection of Unity St and National Highway.
Several trees were reported down in the city of Burlington, near the intersection of Apple St and Rauhut St.
Quarter size hail was reported near the intersection of Randolph St and Lambeth St in Thomasville.
A tree was reported down at the intersection of W Main St and Hill St in Haw River.
Quarter size hail was reported near the intersection of Parkdale Dr and Concord St in south Thomasville.
A tree was reported down near the intersection of Racine Rd and Providence Church Rd near the town of Climax.
Media reported 1.5 inch hail near the intersection of Meadowbrook Dr and Ridge Dr in the town of Trinity.
Quarter inch hail reported near the intersection of S NC Highway 150 and Simerson Rd in the town of Churchland.
A tree was reported down at the intersection of Pritchard Ave and Umstead Dr in the town of Chapel Hill.
Three large trees were blown down along the Rocky River, near the intersection of John Marsh Rd and Andrews Rd near Staley. Additionally, a sheet metal roof was blown off of a barn east of Staley.
A tree was reported down near the intersection of Calvin St and Fern St in Durham.
Power outages were reported due to fallen trees along the north side of Siler City, near the intersection of Piney Grove Church Rd and Rocker Wy.
A tree was reported down near Bynum at the intersection of Old Graham Rd and The Parks Dr.
Trees were reported down near the intersection of Avent Ferry Rd and Athens Dr in Raleigh.
Quarter size hail reported near the intersection of Humie Olive Rd and Butterfinger Ln in the town of New Hill.
Blaney Franks Road at Tucker Drive was closed due to multiple trees down.
Multiple trees were reported down near the intersection of Blaney Franks Rd and Old Sorrell Rd.
A large tree was down, blocking both lanes of Ten-Ten Rd at S Mountain Dr near Raleigh.
Numerous trees were reported down in the town of Garner.
Public reported quarter inch hail near the intersection of Key Biscayne Ct and Locke Woods Rd.
A tree fell on a residence near the intersection of Ses Dr and Garrison Ave in Clayton.
Quarter inch hail reported near the intersection of Woodtrestle Way and Coalyard Dr east of Garner.
A tree was reported down near the intersection of W Noble St and West St in the town of Selma.
Power lines were reported down near the 6200 block of St Marys Church Rd.
A tree was reported down near the 5300 block of Bass Rd in Lucama.
A trailer was blown off of its foundation near the intersection of St Marys Church Rd and Bass Rd in Lucama.
A tree and power line were reported down near the 4700 block of St Marys Church Rd in Lucama.
Two trees were reported down near the intersection of Boswellville Rd and St Marys Church Rd near Lucama.
Two downed trees were blocking both lanes on the 4700 block of Boswellville Rd in Lucama.
A tree was down near Alton Rd and Interstate 795 N in Lucama, blocking both lanes.
A downed tree was blocking both lanes near the 4200 block of Wiggins Mill Rd.
A downed tree was blocking the road near the 1800 block of Glendale Dr SW in the town of Wilson.
Two power poles, as well as power lines, were down due to fallen trees, blocking the road near the 2800 block of Forest Hills Rd SW.
Nineteen utility poles were broken and knocked down along Forest Hills Rd SW near Tarboro St. Damaging straight line wind gusts were estimated around 87 knots.
A tree was reported down near the 5400 block of Central Rd in the town of Black Creek.
Numerous trees and power poles were reported down across the town of Black Creek, near the intersection of Central Ave and E Center St.
A tree was reported down near the intersection of Park Ave W and Hines St W in the town of Wilson.
A tree was reported down near the 200 block of Nash St near the town of Wilson.
Utility wires were reported down, along with a blown transformer at the intersection of NC Highway 222 and Speight School Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028371, 1028372, 1028373, 1028374, 1028375, 1028377, 1028378, 1028379, 1028380, 1028381, 1028382, 1028392, 1028398, 1028400, 1028401, 1028402, 1028410, 1028418, 1028419, 1028420, 1028421, 1028422, 1028425, 1028428, 1028432, 1028436, 1028440, 1028455, 1028442, 1028443, 1028444, 1028445, 1028446, 1028447, 1028448, 1028449, 1028450, 1028454, 1028451, 1028452, and more.